Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 290, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2023, 4:48 PM CDT for Gasconade County, Osage County, Missouri. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 4:48 PM CDT (21:48 UTC)
- Expired
- Jul 17, 2023, 5:06 PM CDT
- In force
- 18 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gasconade County, MO, Osage County, MO
The radar
The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:59 PM CDT | TSTM WND DMG | Owensville, MO | Tree limbs up to 3 inches in diameter blown down. Pea size hail as well. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2138 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
033
WUUS53 KLSX 172148
SVRLSX
MOC073-151-172230-
/O.NEW.KLSX.SV.W.0290.230717T2148Z-230717T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
448 PM CDT Mon Jul 17 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Osage County in central Missouri...
Southwestern Gasconade County in east central Missouri...
* Until 530 PM CDT.
* At 448 PM CDT, a severe thunderstorm was located near Bland, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Owensville, Belle, Bland, Drake, and Canaan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9173 3847 9143 3821 9152 3826 9165
3829 9165 3829 9173 3830 9176
TIME...MOT...LOC 2148Z 277DEG 15KT 3835 9166
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney2 follow-up statements
344
WWUS53 KLSX 172156
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
456 PM CDT Mon Jul 17 2023
MOC151-172206-
/O.CAN.KLSX.SV.W.0290.000000T0000Z-230717T2230Z/
Osage MO-
456 PM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Missouri.
LAT...LON 3842 9164 3847 9143 3821 9152 3826 9165
TIME...MOT...LOC 2156Z 274DEG 27KT 3834 9155
$$
MOC073-172230-
/O.CON.KLSX.SV.W.0290.000000T0000Z-230717T2230Z/
Gasconade MO-
456 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN GASCONADE COUNTY...
At 456 PM CDT, a severe thunderstorm was located near Owensville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Owensville, Bland, and Canaan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3842 9164 3847 9143 3821 9152 3826 9165
TIME...MOT...LOC 2156Z 274DEG 27KT 3834 9155
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Carney292
WWUS53 KLSX 172206
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
506 PM CDT Mon Jul 17 2023
MOC073-172216-
/O.CAN.KLSX.SV.W.0290.000000T0000Z-230717T2230Z/
Gasconade MO-
506 PM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GASCONADE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Missouri.
LAT...LON 3842 9164 3847 9143 3821 9152 3826 9165
TIME...MOT...LOC 2203Z 277DEG 15KT 3833 9150
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:35 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 17, 3:35 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 335 PM CDT Mon Jul 17 2023 .SHORT TERM... (Through Late Tuesday Night) Issued at 331 PM CDT Mon Jul 17 2023 There are multiple foci for showers and storms the remainder of the afternoon into tonight. Currently and into the first part of the evening the area with the greatest threat of storms, including severe storms is south central and southeast MO. A number of severe storms including supercells are ongoing in southwest and south central MO at this time where there has been a merging of several boundaries, the air mass in extremely unstable and uncapped, and there is a weak vort max in the northwest flow aloft. The combination of these southeast moving storms and potential for additional development across south central and southeast Missouri will result in a severe potential, primarily large hail and damaging winds. The cold front at 20z remains draped across far northeast MO into west central IL. It will move slowly southward this evening, eventually becoming quasi-stationary. South of it there is another boundary at this time in the vicinity of I-70 and the air mass along and south of it is quite unstable as well with SBCAPE of 3500+ J/KG. Convergence is not great along the cold front, however is better from St. Louis into IL where scattered storms and a supercell have developed. The entire region along and south of I-70 could see isolated-scattered thunderstorms, some of which might be severe, with southeast MO having the greatest coverage. By mid-evening, the ongoing convection should have exited the area, however the presence of the boundary stretching along I-70 and weak low level convergence along and south of it could support additional isolated storms the remainder of the night. Convective trends on Tuesday are a bit uncertain both in time and location. It seems like the majority of the guidance supports an overnight MCS from the Plains moving across western MO during the morning, possibly strafing our far western CWA, with the associated convective boundary as well as the stalled front initiating additional storms within our CWA. Some of these storms could be severe, however the much greater potential for severe storms and heavy rain will occur on Tuesday night. The combination of an intensifying 40+ kt southwesterly LLJ, another northwest flow short wave trof, MUCAPE of 2000-3000+ J/KG, and deep layer shear of 40+ kts will support the development of elevated severe storms along and north of the stalled boundary between St. Louis and Columbia in the 02-04z time frame. The shear would support both a mix of elevated supercells and organized severe multicell clusters with movement to the southeast impacting a good portion of east-central MO into southwest IL. With time and greater coverage, probably overnight, a heavy rain and possible flash flood threat could evolve with deep warm cloud depths and high PWs supporting heavy rain rates and cloud layer flow supporting cell training. The main severe threat would be large hail and damaging winds. Glass .LONG TERM... (Wednesday through Next Monday) Issued at 331 PM CDT Mon Jul 17 2023 The bulk of the Tuesday night storms should have exited the CWA by daybreak Wednesday, however the trailing cold front and convective outflow boundary could support additional storms from the MS River east into IL. The greatest probability would be in the morning with weak high pressure settling into the area in the afternoon as the front settles south. Deepening of the upper trof late Wednesday night into the weekend will initially bring a more well-defined cold front through the area on Thursday accompanied by a chance of showers and storms. Drier and cooler air will move into the area Friday and continue into Saturday. Glass && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1231 PM CDT Mon Jul 17 2023 A weak cold front stretching from northern MO into central IL at midday will move slowly southward this afternoon. We could see scattered showers and thunderstorms develop along this front, however both there location and coverage is uncertain. I have included VCSH at the St. Louis region terminals and VCTS at KCOU/KJEF from 20-00z to account for the potential and uncertainty. If storms do indeed form and impact the terminals then a short period of MVFR-IFR flight conditions will be possible. Otherwise VFR flight conditions are expected. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 17, 3:45 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 345 PM CDT Mon Jul 17 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182045- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 345 PM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Isolated to scattered severe storms are expected into the early evening across southeast Missouri and southwest Illinois with a threat of large hail and damaging winds. A slight chance of thunderstorms will persist for much of the area from mid-evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms across the area on Tuesday with thunderstorms likely Tuesday night. While severe storms are possible on Tuesday, a greater severe weather threat is expected across eastern Missouri and southwest Illinois on Tuesday night. Large hail and damaging winds are the main severe threats. Locally heavy rainfall and isolated flash flooding are possible Tuesday night as well, especially across far eastern Missouri and southwest Illinois. The chance of thunderstorms will continue across parts of the area Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
In the hours before
Local storm report, Jul 17, 4:06 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
406 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail 2 WNW Belleville 38.54N 90.04W
07/17/2023 M1.25 inch St. Clair IL Cocorahs
&&
MABLocal storm report, Jul 17, 4:12 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
412 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Hail 2 W Belleville 38.53N 90.04W
07/17/2023 E2.00 inch St. Clair IL Trained Spotter
Hail lasted for 12 minutes.
&&
MABLocal storm report, Jul 17, 4:13 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
413 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM Hail 3 NW Belleville 38.55N 90.04W
07/17/2023 E2.00 inch St. Clair IL Public
&&
MABLocal storm report, Jul 17, 4:14 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
414 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Hail 1 N Madison 38.69N 90.15W
07/17/2023 E1.25 inch Madison IL Public
Report from mPING: Half Dollar (1.25 in.).
&&
MABLocal storm report, Jul 17, 4:28 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
428 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Tstm Wnd Dmg 1 SW Granite City 38.70N 90.15W
07/17/2023 Madison IL Public
Large tree snapped off. It fell onto a power
line taking the line down. Via picture on
Twitter.
&&
MABLocal storm report, Jul 17, 4:38 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
438 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Tstm Wnd Dmg 1 W Granite City 38.71N 90.15W
07/17/2023 Madison IL Broadcast Media
*** 2 INJ ***
A large tree was uprooted onto a house on
Logan Street. Two people inside the home
were injured and taken to a nearby hospital.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:17 AM CDT | Flash Flood Warning | LSX | Saint Louis, City of Saint Louis | 4 hr |
| Jul 17, 2:25 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Osage | 4 hr |
| Jul 17, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Washington | 46 min |
| Jul 17, 3:31 AM CDT | Severe Thunderstorm Warning | LSX | Cole | 29 min |
| Jul 17, 4:17 AM CDT | Flash Flood Warning | LSX | Gasconade, Osage | 3 hr |
| Jul 17, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 39 min |
| Jul 17, 7:37 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 14 min |
| Jul 17, 9:31 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 44 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Jul 17, 10:34 AM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 41 min |
| Jul 17, 2:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 41 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 48 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | LSX | Osage | 38 min |
| Jul 17, 4:40 PM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 21 min |
| Jul 17, 5:57 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 19 min |
| Jul 17, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.